Texas, 2008

Hail in Texas, April 11, 2008

April 11, 2008 · NWS EWX · 1 event in 1 county or zone

A supercell thunderstorm organized along a cold front across Dimmit County and moved east into La Salle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A supercell thunderstorm organized along a cold front across Dimmit County and moved east into La Salle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 10, 10:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Apr 10, 10:48 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1148 PM CDT THU APR 10 2008

.AVIATION...
STRATUS WITH IFR/MVFR CIGS AND PATCHY FOG WITH MVFR VSBYS CAN BE
EXPECTED EAST OF COT TO HDO TO TPL LINE EARLY IN THE OVERNIGHT
HOURS. THE STRATUS AND FOG WILL ERODE TO THE SOUTHEAST OUT OF
SOUTH CENTRAL TEXAS BY EARLY FRIDAY MORNING AS A WEAK COLD FRONT
MOVES ACROSS THE AREA. KAUS, KSAT, KSSF TAFS WILL HAVE BKN012
UNTIL 08Z OR 09Z. MOISTURE CONVERGENCE ALONG THE FRONT MAY
GENERATE SOME LIGHT RAIN OVER AREAS NEAREST THE COASTAL PLAINS.
OTHERWISE, VFR SKIES WITH SOME CIRRUS PREVAIL. SE WINDS LESS THAN
5 KTS PREVAIL AHEAD OF THE FRONT, THEN N TO NW WINDS 5 TO 15 KTS
CAN BE EXPECTED. SOME WIND GUSTS TO 25 KTS ARE POSSIBLE FRIDAY
MORNING INTO EARLY AFTERNOON DUE SLIGHTLY STRONGER PRESSURE
GRADIENT, HOWEVER THE GRADIENT WILL WEAKEN IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1027 PM CDT THU APR 10 2008/

DISCUSSION...
LOOP OF THE MSAS SFC ANALYSIS DEPICTS HIGHER DEWPOINTS ACROSS THE
COASTAL BEND SURGING NORTHWESTWARD INTO OUR SOUTHEAST COUNTIES. THE
HIGHER DEWPOINTS WERE ACCOMPANIED BY A DECK OF STRATUS. DEWPOINTS
THIS EVENING RANGED FROM THE MID 30S HILL COUNTRY TO 70 AT THE
CUERO AWS MESONET SITE. THUS HAVE RAISED OVERNIGHT LOWS A FEW
DEGREES SOUTH AND EAST OF THE I-35 CORRIDOR.

PREV DISCUSSION... /ISSUED 700 PM CDT THU APR 10 2008/

AVIATION...
SOME STRATUS AND FOG WITH IFR CIGS AND VSBYS CAN BE EXPECTED LATE
THIS EVENING INTO THE OVERNIGHT HOURS ALONG AND EAST OF I-35. THE
STRATUS AND FOG WILL ERODE TO THE SOUTHEAST OUT OF SOUTH CENTRAL
TEXAS LATE TONIGHT INTO EARLY FRIDAY MORNING AS A WEAK COLD FRONT
MOVES ACROSS THE AREA. UNCERTAINTY ON HOW FAR WEST THE STRATUS AND
FOG WILL SPREAD LEADS TO ONLY TEMPO GROUP FROM 05Z TO 08Z FOR 4SM
BR FEW005 AT KAUS, KSAT, AND KSSF TAF SITES. OTHERWISE, VFR SKIES
WITH SOME CIRRUS CLOUDS WILL PREVAIL. S TO SE WINDS 5 TO 10 KTS
CAN BE EXPECTED AHEAD OF THE FRONT, THEN N TO NW WINDS 8 TO 15 KTS
CAN BE EXPECTED. SOME WIND GUSTS TO 25 KTS ARE POSSIBLE FRIDAY
MORNING INTO THE EARLY AFTERNOON DUE TO SLIGHTLY STRONGER PRESSURE
GRADIENT, HOWEVER THE GRADIENT WILL WEAKEN IN THE AFTERNOON.

PREV DISCUSSION... /ISSUED 607 PM CDT THU APR 10 2008/

UPDATE...
THE RED FLAG WARNING HAS EXPIRED. THE FWF...HWO AND GRAPHICAL HWO
HAVE BEEN UPDATED.

PREV DISCUSSION... /ISSUED 232 PM CDT THU APR 10 2008/

DISCUSSION...
WESTERLY FLOW WILL MIX OUT THROUGH ALL BUT EASTERN SECTIONS THIS
AFTERNOON. A COLD FRONT WILL PUSH THROUGH THE AREA LATE TONIGHT
WITH THE COOLER AIR EXPECTED TO INTERACT WITH GULF MOISTURE TO
PROMOTE PATCHY FOG WITH MAYBE A FEW LIGHT SPRINKLES ACROSS
SOUTHEASTERN SECTIONS OF THE CWA. THE SURFACE RIDGE WILL
WEAKEN AND PUSH EAST TOMORROW WITH WESTERLIES ALOFT. VERY LOW
HUMIDITIES ARE EXPECTED TOMORROW BUT WINDS WILL NOT REACH
RED FLAG CRITERIA. AS THE LAST MAJOR WAVE PUSHES EAST SOUTHEAST OVER
THE SOUTHERN U.S. PLAINS AND MISSISSIPPI VALLEY AREAS..ANOTHER
STRONGER COLD FRONT WILL PUSH THROUGH LATE FRIDAY WITH A COOL..DRY
RIDGE SETTLING IN OVER THE WEEKEND. WEEKEND TEMPERATURES WILL
BE BELOW NORMAL FOR DAYTIME HIGHS WITH MORNING LOWS SOME 10 PLUS
TO IN SOME LOCATIONS 15 PLUS DEGREES BELOW NORMAL. STRONG
NORTHWEST FLOW ALOFT ON THE FORWARD SIDE OF THE UPPER RIDGE
MONDAY INTO TUESDAY AS SOUTHERLY FLOW RETURNS AND WARMING
ENSUES. AS THE UPPER RIDGE SHIFTS EAST WEDNESDAY..ANOTHER
INTENSE SYSTEM WILL BE EJECTED INTO THE SOUTHWEST U.S.. THIS
UPPER LOW WILL INCREASE OUR GULF FLOW..RESULTANT HUMIDITIES AND
CLOUDINESS AS IT MOVES OVER THE SOUTHERN ROCKIES INTO THE
SOUTHERN U.S. PLAINS WEDNESDAY THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              57  77  50  76  45 /  10  10  -   -   10
AUSTIN BERGSTROM INTL AIRPORT  53  77  48  73  40 /  10  10  -   -   10
DEL RIO INTL AIRPORT           55  93  56  74  49 /  -   -   -   -   -
SAN ANTONIO INTL AIRPORT       56  79  51  74  43 /  10  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/04
Hazardous weather outlook, Apr 10, 5:05 PM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT THU APR 10 2008

TXZ171>173-183>194-202>209-217>225-228-111100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
605 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Laughlin AFB radar (KDFX), 105 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dimmit

When
April 11, 3:00 AM CST
Where
Dimmit County, Asherton
Measured
0.88 in hail
Reported by
Public
Coordinates
28.450, -99.750

The Circle V Ranch center in Carrizo reported nickel size hail in Asherton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94420.